Category: News & Updates  

In Allergic Emergencies, Don’t Be Afraid to use the Epinephrine

Dear Patient:

You have been prescribed a self-injecting epinephrine device for allergic emergencies. You have probably heard about this drug before, but I want to educate you more about it, because some of what you think you know may not be correct.

Epinephrine is safe, and you already have epinephrine in your body

Epinephrine is a naturally occurring hormone. It is the hormone that is part of our fight-or-flight response. When you are scared or excited, and also when you are exercising, your epinephrine levels surge, but even when you sleep, there is a little epinephrine circulating in your body. An injection from your epinephrine device will increase your level of epinephrine to the range seen under stressful circumstances. Since you have at some point in your life experienced stress, you have already been exposed to the effects of high levels of epinephrine.

If you were given the injection right now, all that would likely happen is that your heart rate and blood pressure would increase to a moderate degree and that you might feel slightly shaky. Epinephrine is metabolized very quickly, and you would not feel this effect for long.

Why You Should Go to the Emergency Room (ER) After Using the Epinephrine

You may have been told that you have to go to the ER after using your epinephrine device. That’s not because of the epinephrine; it’s because the allergic reaction probably requires further monitoring. Many patients also need more than one dose of epinephrine or other emergency treatments; that may be due to the severity of the allergic reaction or simply because the device was not used correctly (the most common mistake is not holding the device against your thigh for the time required for the full dose of medication to be delivered). So a trip to the ER is the safest thing to do after using epinephrine.

Why You Should Not Wait to Use Your Epinephrine

You might hope the allergic reaction won’t be “that bad,” and you might be right, but it’s important to know that a delay in use of epinephrine is linked to fatal food anaphylaxis. The other risk factor for fatal food reactions is poorly controlled asthma, so if you do have asthma, that is another reason to keep your asthma under good control!

Why You Should Not Be Afraid of the Epinephrine Device

The device itself might look big, but the injection needle is not. It’s just like getting a flu shot. As mentioned above, the main side effect you might experience is feeling a bit shaky after using the device.

(this handout was part of an article written by Dr. Stadtmauer and originally published on Medscape.